Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Decay estimates for Rivière's equation, with applications to regularity and compactness

Authors: Ben Sharp and Peter Topping
Journal: Trans. Amer. Math. Soc. 365 (2013), 2317-2339
MSC (2010): Primary 42B37, 35A23, 35B65
Published electronically: December 12, 2012
MathSciNet review: 3020100
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We derive a selection of energy estimates for a generalisation of a critical equation on the unit disc in $ \mathbb{R}^2$ introduced by Rivière. Applications include sharp regularity results and compactness theorems which generalise a large amount of previous geometric PDE theory, including some of the theory of harmonic and almost-harmonic maps from surfaces.

References [Enhancements On Off] (What's this?)

  • 1. David R. Adams, A note on Riesz potentials, Duke Math. J. 42 (1975), no. 4, 765–778. MR 0458158
  • 2. R. Coifman, P.-L. Lions, Y. Meyer, and S. Semmes, Compensated compactness and Hardy spaces, J. Math. Pures Appl. (9) 72 (1993), no. 3, 247–286 (English, with English and French summaries). MR 1225511
  • 3. Lawrence C. Evans, Weak convergence methods for nonlinear partial differential equations, CBMS Regional Conference Series in Mathematics, vol. 74, Published for the Conference Board of the Mathematical Sciences, Washington, DC; by the American Mathematical Society, Providence, RI, 1990. MR 1034481
  • 4. Lawrence C. Evans and Ronald F. Gariepy, Measure theory and fine properties of functions, Studies in Advanced Mathematics, CRC Press, Boca Raton, FL, 1992. MR 1158660
  • 5. C. Fefferman and E. M. Stein, 𝐻^{𝑝} spaces of several variables, Acta Math. 129 (1972), no. 3-4, 137–193. MR 0447953
  • 6. Yuxin Ge, Estimations of the best constant involving the 𝐿² norm in Wente’s inequality and compact 𝐻-surfaces in Euclidean space, ESAIM Control Optim. Calc. Var. 3 (1998), 263–300 (electronic). MR 1634837, 10.1051/cocv:1998110
  • 7. David Gilbarg and Neil S. Trudinger, Elliptic partial differential equations of second order, Classics in Mathematics, Springer-Verlag, Berlin, 2001. Reprint of the 1998 edition. MR 1814364
  • 8. Frédéric Hélein, Régularité des applications faiblement harmoniques entre une surface et une variété riemannienne, C. R. Acad. Sci. Paris Sér. I Math. 312 (1991), no. 8, 591–596 (French, with English summary). MR 1101039
  • 9. Frédéric Hélein, Harmonic maps, conservation laws and moving frames, 2nd ed., Cambridge Tracts in Mathematics, vol. 150, Cambridge University Press, Cambridge, 2002. Translated from the 1996 French original; With a foreword by James Eells. MR 1913803
  • 10. Richard A. Hunt, On 𝐿(𝑝,𝑞) spaces, Enseignement Math. (2) 12 (1966), 249–276. MR 0223874
  • 11. J. Li and X. Zhu.
    Small energy compactness for approximate harmonic mappings.
    Preprint, 2009.
  • 12. Tristan Rivière, Conservation laws for conformally invariant variational problems, Invent. Math. 168 (2007), no. 1, 1–22. MR 2285745, 10.1007/s00222-006-0023-0
  • 13. Tristan Rivière.
    Integrability by compensation in the analysis of conformally invariant problems.
    Minicourse Notes, 2009.
  • 14. Melanie Rupflin, An improved uniqueness result for the harmonic map flow in two dimensions, Calc. Var. Partial Differential Equations 33 (2008), no. 3, 329–341. MR 2429534, 10.1007/s00526-008-0164-7
  • 15. Stephen Semmes, A primer on Hardy spaces, and some remarks on a theorem of Evans and Müller, Comm. Partial Differential Equations 19 (1994), no. 1-2, 277–319. MR 1257006, 10.1080/03605309408821017
  • 16. Leon Simon, Theorems on regularity and singularity of energy minimizing maps, Lectures in Mathematics ETH Zürich, Birkhäuser Verlag, Basel, 1996. Based on lecture notes by Norbert Hungerbühler. MR 1399562
  • 17. E. M. Stein, Note on the class 𝐿 𝑙𝑜𝑔 𝐿, Studia Math. 32 (1969), 305–310. MR 0247534
  • 18. William P. Ziemer, Weakly differentiable functions, Graduate Texts in Mathematics, vol. 120, Springer-Verlag, New York, 1989. Sobolev spaces and functions of bounded variation. MR 1014685

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 42B37, 35A23, 35B65

Retrieve articles in all journals with MSC (2010): 42B37, 35A23, 35B65

Additional Information

Ben Sharp
Affiliation: Mathematics Institute, University of Warwick, Coventry, CV4 7AL, United Kingdom
Address at time of publication: Department of Mathematics, Imperial College London, South Kensington Campus, London, SW7 2AZ, United Kingdom

Peter Topping
Affiliation: Mathematics Institute, University of Warwick, Coventry, CV4 7AL, United Kingdom

Received by editor(s): April 1, 2011
Published electronically: December 12, 2012
Article copyright: © Copyright 2012 the authors